Wisconsin, 2013

Damaging Winds in Wisconsin, May 29, 2013

May 29, 2013 · NWS MPX · 3 events in 1 county or zone

A complex of thunderstorms that developed across southeast Minnesota, moved quickly northeast into west central Wisconsin, and produced damaging wind gusts from near Eau Claire, to Fairchild, Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms that developed across southeast Minnesota, moved quickly northeast into west central Wisconsin, and produced damaging wind gusts from near Eau Claire, to Fairchild, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 29, 2:56 PM CST, 48 minutes earlier.

Area forecast discussion, May 29, 2:56 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
356 PM CDT WED MAY 29 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 355 PM CDT WED MAY 29 2013

COMPLEX CONVECTIVE SCENARIO UNFOLDING THIS AFTERNOON. CURRENT
FOCUS IS ON THE MCV THAT IS PIVOTING ACROSS EAST CENTRAL MN TOWARD
WEST CENTRAL WI. THIS FEATURE IS PROVING TO BE AN EFFECTIVE WIND
PRODUCER...WITH ISOLATED STORMS PRODUCING GUSTS TO 60 MPH. HAVE
ALSO SEEN A FEW REPORTS OF HIGH POST-THUNDERSTORM WINDS OVER 50 MPH
WEST OF THE MAIN COMPLEX...SO WILL BE MONITORING FOR POTENTIAL
WAKE LOW DEVELOPMENT. AS FAR AS SEVERE STORMS LATE THIS AFTERNOON
AND EVENING...AM MOST CONCERNED AOUT SOUTHEASTERN MN INTO WEST
CENTRAL WI...ON THE NOSE OF THE LLVL MOISTURE ADVECTION MAXIMA
ALONG THE WARM FRONT. THESE STORMS WILL ALSO BE EFFICIENT RAINFALL
PRODUCERS...ESPECIALLY GIVEN THE FACT THAT PWATS ARE NEARING 200
PERCENT OF NORMAL. AFTER DARK...MOISTURE TRANSPORT VEERS OFF MORE
INTO CENTRAL WI AND ACTIVITY SHOULD BECOME LESS CONCENTRATED WITH
THE LOSS OF DAYTIME INSTABILITY. HOWEVER...REDEVELOPMENT IS
EXPECTED THURSDAY AS THE ASSOCIATED COLD FRONT APPROACHES THE AREA
AND MULTIPLE VORT MAXES ATTENDANT WITH THE MID LEVEL TROUGH MOVE
OVERHEAD. DEPENDING ON THE AMOUNT OF DESTABILIZATION...SEVERE
STORMS WILL AGAIN BE A POSSIBILITY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 355 PM CDT WED MAY 29 2013

THE SEVERE THREAT DECLINES NOTABLE ON THURSDAY NIGHT AND FRIDAY AS
THE SURFACE FEATURES SHIFT EAST OF THE AREA...ALTHOUGH THE UPPER
TROUGH WILL SUPPLY CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH SATURDAY. BY SUNDAY...THE TROUGH MOVES EAST OF THE
AREA...SO IT SHOULD BE THE DRY DAY OF THE WEEKEND. COOL
TEMPERATURES WILL PREVAIL HOWEVER...WITH HIGHS IN THE 60S.

NEXT WEEK...A MID LEVEL TROUGH SKIRTS THE CANADIAN BORDER...WITH
THE POTENTIAL FOR SCATTERED SHOWERS AGAIN ON TUESDAY AND
WEDNESDAY. HIGH TEMPERATURES WILL REMAIN ON THE COOL SIDE OF
NORMAL...AND GENERALLY RANGE FROM THE LOWER 60S TO LOWER 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 130 PM CDT WED MAY 29 2013

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE TAF
AREA THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP WILL HAVE
THE POTENTIAL TO CAUSE SOME GUSTY WINDS...HAIL..AND IFR
CONDITIONS. SHOULD SEE A LULL IN ACTIVITY OVERNIGHT...WITH
REDEVELOPMENT EXPECTED THURSDAY. IN THE MEANTIME...BKN MVFR LEVEL
CLOUDS WILL SCATTER OUT BRIEFLY THIS AFTERNOON...BUT NOT TOTALLY SCOUR OUT
BEFORE THE CONVECTION OVERSPREADS THE AREA. WINDS WILL BE
PREVALENT OUT OF THE SOUTHEAST...WITH DIURNAL GUSTING TODAY AND
THURSDAY.

KMSP...
MVFR DECK WILL BE MORE OF A SCATTERED NATURE THIS AFTERNOON...BUT
COULD BECOME BROKEN BELOW 1700 FT WITH SHOWERS/THUNDERSTORMS THIS
AFTERNOON/EVE. THUNDERSTORMS ARE EXPECTED TO ARRIVE AROUND
21Z...THEN INTERMITTENTLY PERSIST UNTIL DARK. SHOULD SEE A LULL
OVERNIGHT...THEN ADDITIONAL ACTIVITY BY THURSDAY AFTERNOON.

/OUTLOOK FOR KMSP/
THU...MVFR OR LOWER CIGS LIKELY. SHRA/TSRA LIKELY. WINDS S 15-20
      KTS.
FRI...MVFR OR LOWER CIGS LIKELY. CHANCE SHRA/TSRA. WINDS SW 10-15
      KTS.
SAT...MVFR CIGS POSSIBLE. CHANCE SHRA/TSRA. WINDS WNW 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...LS
Hazardous weather outlook, May 29, 9:57 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 AM CDT WED MAY 29 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301600-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1057 AM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE OUTLOOK AREA
THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT
BE RULED OUT LATE THIS AFTERNOON OR EVENING. LOCALLY HEAVY RAIN...WITH
ONE TO TWO INCH PER HOUR RAINFALL RATES...WILL ALSO BE POSSIBLE
WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY NIGHT. AT THIS
TIME...THERE APPEARS TO BE A RISK FOR SEVERE WEATHER ACROSS WEST
CENTRAL INTO SOUTH CENTRAL MINNESOTA INTO THURSDAY NIGHT. THE
MAIN SEVERE THREAT WILL BE LARGE HAIL AND STRONG WINDS.

HEAVY RAINFALL WILL ALSO REMAIN A THREAT WITH THE STORMS THURSDAY
AND THURSDAY NIGHT. THIS COULD RESULT IN SIGNIFICANT RISES ON
AREA STREAMS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING.

In the hours before

Local storm report, May 29, 10:32 AM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 AM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             4 ENE NEW LONDON        45.32N 94.87W
05/29/2013  E0.50 INCH       KANDIYOHI          MN   PUBLIC

&&

DFC
Special weather statement, May 29, 12:16 PM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
116 PM CDT WED MAY 29 2013

MNZ043>045-050-052-291900-
BENTON-ISANTI-KANABEC-MILLE LACS-MORRISON-
116 PM CDT WED MAY 29 2013

AT 111 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
MILACA TO 4 MILES WEST OF MILACA TO 7 MILES NORTHWEST OF PRINCETON.
THESE STORMS WERE MOVING NORTHEAST AT 35 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  FORESTON.
  MILACA.
  BOCK.
  LEWIS LAKE.
  WAHKON.
  BRUNSWICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4616 9341 4616 9306 4613 9303 4598 9304
      4597 9306 4597 9313 4582 9314 4559 9375
      4574 9382 4590 9394 4618 9343
TIME...MOT...LOC 1816Z 241DEG 31KT 4591 9382 4579 9369
          4564 9366

CLF
Special weather statement, May 29, 12:29 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
129 PM CDT WED MAY 29 2013

MNZ074>076-082>084-091-092-291915-
BLUE EARTH-BROWN-FARIBAULT-LE SUEUR-MARTIN-NICOLLET-WASECA-WATONWAN-
129 PM CDT WED MAY 29 2013

AT 125 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF FAIRMONT
TO 9 MILES NORTHEAST OF BLUE EARTH TO 15 MILES WEST OF ALBERT LEA.
THESE STORMS WERE MOVING NORTH AT 45 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TRUMAN.
  LEWISVILLE.
  MINNESOTA LAKE.
  VERNON CENTER.
  MADELIA.
  PEMBERTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4374 9449 4429 9445 4423 9387 4417 9355
      4385 9361 4385 9365 4368 9365 4360 9366
TIME...MOT...LOC 1829Z 190DEG 38KT 4383 9445 4376 9394
          4370 9366

CLF
Special weather statement, May 29, 1:12 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
212 PM CDT WED MAY 29 2013

MNZ069-076-077-083-084-292000-
BLUE EARTH-LE SUEUR-RICE-SCOTT-WASECA-
212 PM CDT WED MAY 29 2013

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER BLUE EARTH...LE SUEUR...
RICE...SCOTT AND WASECA COUNTIES THROUGH 300 PM CDT...

AT 207 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF
MANKATO TO 12 MILES WEST OF WASECA TO 4 MILES SOUTHEAST OF WASECA.
THESE STORMS WERE MOVING NORTH AT 45 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MADISON LAKE.
  KASOTA.
  WATERVILLE.
  MORRISTOWN.
  WARSAW.
  LE SUEUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4417 9401 4431 9396 4434 9393 4436 9395
      4461 9386 4458 9360 4444 9324 4420 9333
      4419 9341 4402 9340 4397 9342
TIME...MOT...LOC 1912Z 191DEG 38KT 4425 9396 4420 9371
          4409 9345

CLF
Local storm report, May 29, 1:23 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
223 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     6 NE MANKATO            44.23N 93.92W
05/29/2013  M52 MPH          BLUE EARTH         MN   ASOS

            MEASURED AT MANKATO AIRPORT

&&

FRANKS
Special weather statement, May 29, 2:55 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT WED MAY 29 2013

WIZ025-026-028-292200-
DUNN-EAU CLAIRE-PEPIN-
355 PM CDT WED MAY 29 2013

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DUNN...EAU CLAIRE AND
PEPIN COUNTIES THROUGH 500 PM CDT...

AT 353 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF DURAND
TO 7 MILES EAST OF MODENA TO 5 MILES NORTHWEST OF ARCADIA. THESE
STORMS WERE MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ROCK FALLS.
  ALLEN.
  FOSTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4459 9129 4459 9165 4459 9189 4460 9190
      4482 9152 4471 9128 4459 9124
TIME...MOT...LOC 2055Z 225DEG 22KT 4459 9192 4447 9164
          4431 9157

CLF

The radar

The La Crosse radar (KARX), 111 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eau Claire

When
May 29, 3:44 PM CST
Where
Eau Claire County, 0.85 mi NE of Altoona
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.810, -91.420

A large tree was blown down east of Eau Claire.

Thunderstorm Wind, Eau Claire

When
May 29, 3:50 PM CST
Where
Eau Claire County, 0.85 mi NE of Fairchild
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.610, -90.960

A large tree was blown down in Fairchild, Wisconsin.

Thunderstorm Wind, Eau Claire

When
May 29, 3:55 PM CST
Where
Eau Claire County, 3.59 mi SSW of Altoona
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.750, -91.450

A few trees were blown down southwest of Altoona, near Highway 93, and Golf Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443156, 443157, 443158.